Alert archive / Minnesota / Dense Fog Advisories in 2017

Dense Fog Advisory 2, NWS Twin Cities, MN

January 19, 201723 counties in Minnesota

NWS Twin Cities, MN issued this dense fog advisory at Jan 19, 2017, 6:55 PM CST for 23 counties in Minnesota. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2017, 6:55 PM CST (00:55 UTC)
Expired
Jan 20, 2017, 5:33 AM CST
In force
11 hr
Issued by
NWS Twin Cities, MN
All 23 counties

Blue Earth County, MN, Brown County, MN, Chippewa County, MN, Douglas County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, Martin County, MN, Nicollet County, MN, Pope County, MN, Redwood County, MN, Renville County, MN, Rice County, MN, Sibley County, MN, Steele County, MN, Stevens County, MN, Swift County, MN, Waseca County, MN, Watonwan County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2017-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2017-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

223 
WWUS73 KMPX 200055
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 PM CST THU JAN 19 2017

MNZ041-047-048-054>057-064-065-067-073>078-082>085-091>093-200900-
/O.NEW.KMPX.FG.Y.0002.170120T0055Z-170120T1800Z/
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
INCLUDING THE CITIES OF ALEXANDRIA, MORRIS, GLENWOOD, MADISON, 
BENSON, MONTEVIDEO, WILLMAR, GRANITE FALLS, OLIVIA, GAYLORD, 
REDWOOD FALLS, NEW ULM, ST PETER, LE SUEUR, FARIBAULT, RED WING, 
ST JAMES, MANKATO, WASECA, OWATONNA, FAIRMONT, BLUE EARTH, 
AND ALBERT LEA
655 PM CST THU JAN 19 2017

...DENSE FOG ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A DENSE FOG ADVISORY, WHICH IS IN EFFECT UNTIL NOON CST FRIDAY. 

* VISIBILITY...AREAS OF FOG PRODUCING ONE QUARTER MILE OR LESS
  VISIBILITY FROM LATER THIS EVENING THROUGH FRIDAY MORNING.

* IMPACTS...LOW VISIBILITIES WILL RESULT IN DIFFICULT DRIVING
  CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$
2 follow-up statements
474 
WWUS73 KMPX 200847
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 AM CST FRI JAN 20 2017

...AREAS OF DENSE FOG WILL CONTINUE THIS MORNING ACROSS SOUTHERN
AND WESTERN MINNESOTA...

.AREAS OF DENSE FOG WILL CONTINUE THIS MORNING. PLEASE TURN ON
YOUR HEADLIGHTS AND USE EXTRA CAUTION WHILE DRIVING.

MNZ041-047-048-054>057-064-065-067-073>078-082>085-091>093-201700-
/O.CON.KMPX.FG.Y.0002.000000T0000Z-170120T1800Z/
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
INCLUDING THE CITIES OF ALEXANDRIA, MORRIS, GLENWOOD, MADISON, 
BENSON, MONTEVIDEO, WILLMAR, GRANITE FALLS, OLIVIA, GAYLORD, 
REDWOOD FALLS, NEW ULM, ST PETER, LE SUEUR, FARIBAULT, RED WING, 
ST JAMES, MANKATO, WASECA, OWATONNA, FAIRMONT, BLUE EARTH, 
AND ALBERT LEA
247 AM CST FRI JAN 20 2017

...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* VISIBILITY...A QUARTER MILE OR LESS. 

* IMPACTS...LOW VISIBILITIES WILL RESULT IN DIFFICULT DRIVING 
  CONDITIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN...
USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

&&

$$

JRB
759 
WWUS73 KMPX 201133
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
533 AM CST FRI JAN 20 2017

...LIGHT FOG CONTINUES THIS MORNING BUT WORST IS OVER...

MNZ041-047-048-054>057-064-065-067-073>078-082>085-091>093-201245-
/O.CAN.KMPX.FG.Y.0002.000000T0000Z-170120T1800Z/
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
YELLOW MEDICINE-RENVILLE-SIBLEY-REDWOOD-BROWN-NICOLLET-LE SUEUR-
RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-
FREEBORN-
INCLUDING THE CITIES OF ALEXANDRIA, MORRIS, GLENWOOD, MADISON, 
BENSON, MONTEVIDEO, WILLMAR, GRANITE FALLS, OLIVIA, GAYLORD, 
REDWOOD FALLS, NEW ULM, ST PETER, LE SUEUR, FARIBAULT, RED WING, 
ST JAMES, MANKATO, WASECA, OWATONNA, FAIRMONT, BLUE EARTH, 
AND ALBERT LEA
533 AM CST FRI JAN 20 2017

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS
CANCELLED THE DENSE FOG ADVISORY. 

THE VISIBILITY HAS IMPROVED ACROSS MOST OF MINNESOTA AND THE FOG
IS NO LONGER DENSE. LIGHT FOG WILL CONTINUE THROUGH THE MORNING.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Jan 19, 5:44 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jan 19, 5:44 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
544 PM CST Thu Jan 19 2017

.UPDATE...
Issued at 528 PM CST Thu Jan 19 2017

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday)
Issued at 330 PM CST Thu Jan 19 2017

Earlier fog that moved slowly northward across eastern Minnesota,
and western Wisconsin, dissipated by the early afternoon.
However, deeper moisture that was evident on regional satellite
imagery, and local observations that had ceilings of 5-6k, was
spreading northward. Where skies were sunny for most of today,
temperatures climbed into the upper 30s to lower 40s. Elsewhere,
where clouds and fog were more prevalent, temperatures struggled to
reach the mid 30s. A few areas in south central/southeast Minnesota
where the dense fog held throughout the day, temperatures only rose
slightly above freezing.

Regional satellite and radar does show an expanding area of light
rain/showers moving into far southeast Minnesota as of 3 pm. This is
the main forecast concern as how far westward the deeper moisture
expands and whether freezing rain occurs in the colder areas of west
central Minnesota, and west central Wisconsin overnight.

Weather models have been very inconsistent with the shallower
moisture which led to temperatures and overall sky conditions
forecast problems today. However, the synoptic scale details have
been consistent on the evolution of the deeper moisture, and
associated upper level energy moving across the eastern forecast
area tonight. This is where both the moisture and lift will
generate an expanding area of light rain/drizzle across southeast
Minnesota before sunset, and northward into east central Minnesota,
and west central Wisconsin this evening. The best lift and moisture
depth remains in western Wisconsin where the best potential of
steadier rainfall is expected.

Although temperatures should remain above freezing, some of the
local terrain could drop to near freezing in west central Wisconsin.
But, the potential of widespread freezing rain is not expected,
therefore, an advisory has not been issued. Cooler temperatures are
expected further to the east into central Wisconsin which has led to
a freezing rain advisory tonight. Otherwise, the area of light rain
will slow lift across east central Minnesota, and west central
Wisconsin northward into central Minnesota and northwest Wisconsin
Friday morning. This is also where the higher chances of
precipitation will occur.

.LONG TERM...(Friday night through Thursday)
Issued at 330 PM CST Thu Jan 19 2017

The longer term continues to show a couple of precipitation
events possible if current model trends hold.

The first event develops as an upper trough lifts northeast into
the cwa. Thermal structure of the boundary layer suggests rain.
Surface temperatures will be critical and there could be a small
threat of freezing rain or possibly some sleet over the far west
into Saturday morning. The GEFS plumes and overall probabilities
show mainly rain Friday night into Saturday with perhaps the
change over to wet snow over the west later Saturday night into
Sunday. The main brunt of qpf appears to roll over the eastern cwa
into Saturday night as the trough/forcing moves through...with
amounts mainly on the light side...generally less than two tenths
of an inch.

The next weather system to affect the region appears to move in
next Tuesday and lingers into Wednesday. It appears to be moving
in a little faster than previous runs. The latest long term CIPS
extended analogue guidance shows a good probability of a snow band
affecting much of the cwa during this period. Models show a
deepening surface low traveling across Iowa into southern
Wisconsin which is a decent path for snow across our area. The 12z
GEFS probabilities are showing a greater than 40% chance of snow
accumulation of greater than 4 inches. There does remain some
small probabilities (generally less than 30%) of a rain/snow mix
in the far southeast cwa early in the period. We will continue to
monitor model trends but models so far have been fairly
consistent with this system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 528 PM CST Thu Jan 19 2017

Plenty of low-level moisture with light southeast winds will
contribute to prolonged IFR-or-worse conditions for all sites
overnight, both for ceiling and visibility. In addition, MSP and
the WI TAF sites may deal with occasional rounds of -DZ or -RA
overnight through the first half of tomorrow. Once conditions drop
to IFR (or worse), conditions are expected to stay as such through
the day tomorrow. Conditions may well drop to worse than currently
advertised but will advertise IFR conditions then amend as needed
to LIFR/VLIFR.

KMSP...VFR conditions to start then conditions go downhill this
evening. Timing will be a little tricky but confidence is high
that IFR conditions will be realized by later this evening and
remain in place through the day tomorrow. Conditions may even drop
to LIFR at times, mainly due to ceilings. Some -RA is possible
overnight through the morning push but is not expected to be
freezing. Nevertheless, conditions in the morning are not expected
to be favorable for high rates.

/OUTLOOK FOR KMSP/
SAT...MVFR/IFR with chc -RA. Winds E 5-10 kts.
SUN...MVFR likely. Winds NW 5 kts.
MON...MVFR likely. Winds NW 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...JLT
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Jan 19, 3:49 PM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
349 PM CST THU JAN 19 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
349 PM CST THU JAN 19 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOW IS POSSIBLE TUESDAY INTO WEDNESDAY AS A STORM
SYSTEM TRAVELS ACROSS IOWA INTO SOUTHERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:14 AM CSTFreezing Rain AdvisoryMPXAnoka, Benton, Chisago, Douglas, Isanti, Kanabec and 6 more3 hr
Jan 20, 2:51 PM CSTDense Fog AdvisoryMPXBenton, Blue Earth, Brown, Carver, Chippewa, Dakota and 29 more45 hr

Nearby

Dense Fog Advisories in Minnesota, 2017Every dense fog advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.